Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 231, NWS Denver/Boulder, CO

August 10, 2009Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 10, 2009, 4:21 PM MDT for Weld County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2009, 4:21 PM MDT (22:21 UTC)
Expired
Aug 10, 2009, 5:15 PM MDT
In force
54 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:15 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 10, 3:15 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT MON AUG 10 2009

.SHORT TERM...MODERATE WESTERLY FLOW ALOFT CONTINUES OVER THE STATE
WITH LITTLE IN THE WAY OF DISCERNABLE SHORT WAVE ACTIVITY AT THIS
TIME.  WEAK HIGH PRESSURE REMAINS OVER NORTHEAST COLORADO PRODUCING
WEAK SOUTHEASTERLY FLOW ALCROSS THE PLAINS.  AS THIS WEAK EASTERLY
COMPONENT CONTINUES...LOW LEVEL MOISTURE WILL BE HELD OVER THE
REGION...ALLOWING FOR DAYTIME HEATING TO DE-STABIIZE THE AIRMASS
LATER IN THE DAY.  THE LAST FEW EVENINGS HAVE FEATURED
LATE-INITIATING CONVECTION AND TONIGHT MAY NOT BE ANY DIFFERENT.
THE ENTRANCE REGION OF AN UPPER LEVEL JET WILL BE POSITIONED OVER
THE NORTHEAST CORNER OF THE STATE...WHICH HAS BEEN A KEY INGREDIENT
WITH NOCTURNAL CONVECTION ON SEVERAL OCCASIONS IN THE PAST COUPLE
WEEKS.  GIVEN SOME WEAK CONVECTION ALREADY DEVELOPING OVER THE
FOOTHILLS AT THIS TIME...WILL LET 20-30 PERCENT POPS CONTINUE ACROSS
THE PLAINS THROUGH THIS EVENING.  MODEL SOUNDINGS SHOWED 1500-2000
J/KG OF CAPE FOR LATE THIS AFTERNOON AND EVENING.  RECENT
PLATTEVILLE PROFILER DATA SHOWS INCREASING EASTERLY FLOW UP TO 700
MB WITH MODEST WESTERLY FLOW CONTINUING ALOFT.  THE ENTIRE GAMUT OF
SEVERE WEATHER WILL BE POSSIBLE WITH STORMS IF THEY INITIATE.  HEAVY
RAIN...LARGE HAIL AND STRONG WINDS WILL BE POSSIBLE.  SOIL
CONDITIONS IN WELD...EASTERN ADAMS AND ARAPAHOE AND SOUTHERN
WASHINGTON COUNTIES WILL NEED TO BE WATCHED...BASED ON HEAVY RAINS
THAT HAVE FALLEN THE PAST COUPLE NIGHTS.

FOR TUESDAY...THINGS MAY JUST RESET FOR ANOTHER ROUND OF SHOWERS
TOMORROW EVENING.  SOUTHEASTERLY LOW LEVEL FLOW MAY ACTUALLY BE A
LITTLE MORE ORGANIZED...HELPING TO KEEP LOW LEVEL MOISTURE IN PLACE
OVER THE REGION.  RISING HEIGHTS MAY CAUSE FOR WEAKER WINDS
ALOFT...MAKING HEAVY RAINING STORMS A LARGER POSSIBILITY.  IT IS
AFTER ALL THE HEAVY RAIN SEASON IN COLORADO...AND MOISTURE HAS BEEN
IN PLACE FOR A FEW DAYS NOW.

.LONG TERM...POSITIVE TILT UPPER LEVEL RIDGE BREAKS OVER THE CENTRAL
ROCKY MTN REGION ON WEDNESDAY ON ITS WAY EAST ACROSS THE NORTHERN
GREAT PLAINS LATE IN THE WEEK. WITH ITS PASSAGE TEMPERATURE ALOFT
WARM AND SO DO TEMPS AT GROUND LEVEL. MODEL SOUNDINGS AND CROSS
SECTIONS ALSO REVEALS GRADUAL DRYING WITH THE LOWEST RHS PROGGED FOR
THE MTNS AND HIGH MTN VALLEYS. ALTHOUGH ON THE PLAINS...A PERSISTENT
SLY LOW-LEVEL FLOW WILL SLOW THIS DRYING AND KEEP LATE BOUNDARY
LAYER INSTABILITY ON THE HIGH SIDE. PREVIOUS FORECAST INDICATE A
SLIGHT CHANGE OF AFTERNOON AND EVENING T-STORMS THROUGH FRIDAY.
CAN/T ARGUE WITH THAT...HOWEVER STORM CHANCES APPEAR EVEN LOWER IF
NOT CLOSE TO ZERO ON THURSDAY AND FRIDAY WITH LIGHT W-SWLY/DOWNSLOPE
FLOW SCOURING OUT LOW-LEVEL MOISTURE ALONG THE FRONT RANGE. WHILE
SLY FLOW OUT ALONG THE EASTERN BORDER ARE FCST TO KEEP DEWPTS UP IN
THE 50-60F RANGE.

BY THE WEEKEND...WITH THE UPPER RIDGE WELL TO OUR EAST FLOW ALOFT
TURNS SWLY AS A SHARP SHORTWAVE TROUGH CARVES OUT OVER THE PACIFIC
NORTHWEST. MEDIUM RANGE MODELS HAVE COME INTO BETTER AGREEMENT THE
LAST TWO RUNS REGARDING THIS FEATURE. AS THIS TROUGH MOVES CLOSER
MODELS SHOW SUBTROPICAL MOISTURE ADVECTING NWRD UP ALONG THE SPINE
OF THE ROCKIES AND OVER COLORADO BY LATE ON SATURDAY. TEMPS ALOFT
ALSO BEGIN COOLING WHICH MOS GUIDANCE REFLECTS IN LOWER MAX
TEMPERATURES. INCREASED CLOUD COVER PROBABLY ANOTHER REASON FOR THE
COOL DOWN OVER THE WEEKEND. FOR NOW WILL REFRAIN FROM GOING AS WET
OR AS COOL AS THE MODELS INDICATE. HOWEVER SHOULD THIS POTENT TROUGH
DIG AND MIGRATE THE WAY THIS LATEST RUN OF THE MODELS INDICATE...
LATER FORECAST ISSUANCES MAY DEPICT COOLER AND WETTER CONDITIONS...
AT LEAST BY SUNDAY AND MONDAY.

&&

.AVIATION...EVENING THUNDERSTORMS WILL BE A THREAT THROUGH AS LATE
AS 05Z.  IF STORMS DEVELOP...THEIR MOTION SHOULD PRIMARILY BE
EASTWARD AT 10-15 MPH.  HEAVY RAINS...LARGE HAIL AND STRONG WINDS
WILL BE POSSIBLE FROM STORMS THAT DEVELOP.  VFR CONDS SHOULD PREVAIL
EXCEPT FOR THUNDERSTORMS PRODUCING SOME MVFR CIGS/VSBYS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KDRBY/BAKER
Hazardous weather outlook, Aug 10, 10:59 AM MDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MDT MON AUG 10 2009

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM WITH A
FEW STORMS BECOMING SEVERE OVER THE PLAINS OF NORTHEAST COLORADO
THROUGH THE EVENING.  HAIL UP TO 1.75 INCHES IN DIAMETER...WINDS UP
TO 60 MPH AND VERY HEAVY RAIN WILL BE POSSIBLE.  AN ISOLATED TORNADO
COULD ALSO OCCUR.  THE AIRMASS OVER NORTHEAST COLORADO REMAINS MOIST
THIS MORNING WITH LIGHT SOUTHEASTERLY WINDS EXPECTED TO KEEP THE
MOISTURE IN THE REGION.  DAYTIME HEATING WILL DE-STABILIZE THE
ATMOSPHERE DURING THE AFTERNOON HOURS AND STRONGER WINDS ALOFT THIS
EVENING WILL HELP DEVELOPING THUNDERSTORMS TO MAINTAIN THEIR
STRENGTH.  IF THUNDERSTORMS WITH HEAVY RAIN DEVELOP OVER LOCATIONS
THAT HAVE EXPERIENCED HEAVY RAINFALL IN THE PAST COUPLE EVENINGS...
FLOODING PROBLEMS MAY DEVELOP.  CENTRAL AND NORTHERN WELD COUNTY...
EASTERN ARAPAHOE AND ADAMS AND SOUTHERN WASHINGTON COUNTIES ARE AT
THE HIGHEST RISK OF FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS GENERALLY EAST OF THE
MOUNTAINS EACH AFTERNOON AND EVENING THROUGH SUNDAY.  LATE DAY
STORMS...MAINLY EAST OF THE I-25 URBAN CORRIDOR...MAY PRODUCE LARGE
HAIL...HEAVY RAINFALL AND STRONG GUSTY WINDS.  A FEW OF THESE STORMS
MAY LINGER WELL BEYOND MIDNIGHT.  STRONG DAYTIME HEATING COUPLED
WITH THE ADDITIONAL LIFT GENERATED BY PASSING WEAK UPPER LEVEL
DISTURBANCES WILL PRODUCE THE DAILY CYCLE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM.

DANKERS/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:14 PM MDTSevere Thunderstorm WarningBOULogan, Phillips46 min
Aug 9, 6:59 PM MDTSevere Thunderstorm WarningBOUPhillips31 min
Aug 9, 7:58 PM MDTSpecial Weather StatementBOUJefferson32 min
Aug 9, 8:21 PM MDTSpecial Weather StatementBOUDenver24 min
Aug 9, 8:47 PM MDTSpecial Weather StatementBOUDenver28 min
Aug 9, 8:56 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver31 min
Aug 9, 10:48 PM MDTSpecial Weather StatementBOUArapahoe27 min
Aug 9, 10:57 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert33 min
Aug 9, 11:29 PM MDTSevere Thunderstorm WarningBOUElbert46 min
Aug 10, 12:47 AM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe28 min
Aug 10, 12:52 AM MDTSevere Thunderstorm WarningBOUWashington38 min
Aug 10, 1:17 AM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe43 min
Aug 10, 1:25 AM MDTSevere Thunderstorm WarningBOUElbert35 min
Aug 10, 1:44 AM MDTSevere Thunderstorm WarningBOUElbert46 min
Aug 10, 1:58 AM MDTSevere Thunderstorm WarningBOUArapahoe32 min
Aug 10, 2:38 AM MDTSpecial Weather StatementBOUElbert22 min
Aug 10, 2:45 AM MDTSevere Thunderstorm WarningBOUElbert45 min
Aug 10, 3:03 AM MDTSevere Thunderstorm WarningBOULincoln42 min
Aug 10, 3:33 AM MDTTornado WarningBOULincoln27 min
Aug 10, 3:38 AM MDTAreal Flood AdvisoryBOULincoln97 min
Aug 10, 4:00 AM MDTTornado WarningBOULincoln21 min
Aug 10, 4:34 AM MDTSevere Thunderstorm WarningBOULincoln41 min
Aug 10, 4:24 PM MDTSpecial Weather StatementBOUArapahoe36 min
Aug 10, 5:25 PM MDTSpecial Weather StatementBOUDenver35 min
Aug 10, 5:30 PM MDTSpecial Weather StatementBOUElbert30 min
Aug 10, 5:33 PM MDTSpecial Weather StatementBOUWeld57 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.